Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Sioux Falls, SD

July 21, 2002Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2002, 4:57 PM CDT for Dixon County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 4:57 PM CDT (21:57 UTC)
Expired
Jul 21, 2002, 5:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:06 PM CDTHail 1Dixon, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WUUS53 KFSD 212157
SVRFSD
NEC051-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 530 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF DIXON...OR ABOUT 17 MILES WEST
  OF PONCA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEN AROUND 505 PM CDT
  MARTINSBURG AROUND 510 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4254 9716 4237 9708 4240 9674 4262 9673

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 21, 3:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT SUN JUL 21 2002

SHWRS AND TSTMS N/NW OF CDNT SHUD SPRD EWD AND CLR OUT OF NWRN PART
OF FCST AREA THIS EVE AND CNTRL PART BY MIDNGT. TSTMS WITH SVR
THREAT CLOSER TO FNT WILL AFFECT AREA THIS EVE WITH SOME CHC CONTG
CONVECTN SERN PART OF AREA MAINLY NWRN IA LATE TNGT. COOLR SRIER AIR
SHUD CONT TO FLOW IN AND MAKE FOR PTCLDY AND COOLER DAY MON...MSTLY
CLR MON NGT AND TUE WITH MILD TEMPS. WILL KEEP CHC TSTMS WED WITH
NEXT WV...BEGINNING WRN PART OF AREA TUE NGT. ANOTHER SHOT FRI WITH
REST OF EXTNDED DRY. TEMPS WILL BE A LTL WRMR THAN WE HAVE BEEN
CARRYING IN EXTNDED WITH WARMUPS WED FRI AND MORE ESPLY SUN. WE KNEW
MRF AND AVN HAD BEEN RUNNING CONSISTENTLY TOO COOL...LOOKS A LTL
BETTER TDA BUT STILL TOO COOL SOME DAYS. HEAT ADVSY ALLOWED TO DIE
WITH THIS FCST FOR PART OF NWRN IA.

.FSD...NONE
WILLIAMS

In the hours before

Special weather statement, Jul 21, 11:00 AM CDT, 5 hours 57 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN JUL 21 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT LOCATED FROM CENTRAL MINNESOTA THROUGH SOUTHEAST DAKOTA
TO CENTRAL NEBRASKA...WILL MOVE EAST OVER THE AREA THIS AFTERNOON
AND TONIGHT. VERY WARM AND HUMID AIR PREVAILS AHEAD OF THE FRONT WITH
MUCH COOLER AIR BEHIND IT. THIS WAS PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS BEHIND THE FRONT THIS MORNING...FROM SOUTH CENTRAL INTO
EAST CENTRAL SOUTH DAKOTA. THE SHOWERS AND THUNDERSTORMS WILL SPREAD
OVER THE REST OF REGION THIS AFTERNOON AND EVENING. SOME THE THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS...VERY HEAVY RAIN AND HAIL LATE THIS
AFTERNOON AND EVENING.

SDZ038>040-050-052>061-063>065-MNZ071-097-220500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-JERAULD-SANBORN-MINER-LAKE-MOODY-
PIPESTONE-BRULE-AURORA-DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-
DOUGLAS-HUTCHINSON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN...
MITCHELL...
1100 AM CDT SUN JUL 21 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON...ENDING BY
  THIS EVENING. SIGNIFICANT WEATHER HOWEVER IS NOT EXPECTED IN THIS AREA
  THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ062-066>069-MNZ072-080-081-089-090-098-IAZ001>003-220500-
LYON-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-
LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...
1100 AM CDT SUN JUL 21 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
  AFTERNOON AND CONTINUE INTO THIS EVENING. ISOLATED SEVERE
  THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING WITH
  MAIN THREAT BEING DAMAGING WINDS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  SMALL HAIL...LESS THAN DIME SIZE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

SDZ070-071-IAZ012>014-020>022-031-032-NEZ013-014-220500-
CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-
DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT SUN JUL 21 2002

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
  AFTERNOON AND CONTINUE INTO TONIGHT. SOME OF THESE THUNDERSTORMS
  COULD BE SEVERE WITH DAMAGING WINDS...VERY HEAVY RAIN AND LARGE HAIL.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM.
Local storm report, Jul 21, 12:51 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 AM    (HON)HURON ARPT           SD   61 MPH TSTM GUST
07/21/02   BEADLE                         ASOS OBSERVERATION

0340 AM    HURON                     SD   WIND DAMAGE
07/21/02   BEADLE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES DOWN AND
                                          TREE DAMAGE.

0355 AM    4 NW DE SMET              SD   60 MPH TSTM GUST
07/21/02   KINGSBURY                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          DAMAGE TO SHED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:28 PM CDTSevere Thunderstorm WarningFSDDakota, Dixon47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.